For me, there is a problem : the Skripals showed stiffness, and the organophosphate nerve agents cause muscular flaccidity.
The lady was sort of passed out. Her eyes were completely white, they were wide open but just white, and she was frothing at the mouth and then the man went stiff, his arms stopped moving. He was still looking dead straight.
He also gave an interview to Euronews:
"It was like her body was dead," he said, of the woman, who police says was known to Skripal.
"Her legs were really stiff... you know when animals die, they have rigor mortis. Both her legs came together when people pulled (her), and when she was on the floor her eyes were just completely white. They were wide open but just white and frothing at the mouth. Then the man went stiff: his arms stopped moving, but he's still looking dead straight."
In this Daily Mail article (March 6, 2018), two other persons, in the first days of the affair, testify that the man showed rigidity.
Later, in this Guardian article (December 14, 2018), a policewoman also attested to the father's rigidity.
Fentanyl can cause muscle stiffness, as shown by this article.
Nerve agents, on the contrary, cause muscular flaccidity, as shown in this passage (about nerve agents):
A large amount of liquid on the skin causes effects within minutes. Commonly there is an asymptomatic period of one to 30 minutes, and then the sudden onset of an overwhelming cascade of events, including loss of consciousness, seizure activity, apnea, and muscular flaccidity.
Note that "shoulder stiffness" is mentioned in this article as being an effect of sarin, but among the late sequelae. The Skripals were not at the stage of late sequelae.
At Salisbury Hospital, where surely it was known that nerve agents cause flaccidity, not stiffness, an overdose of Fentanyl was diagnosed. The hospital was sure of its diagnosis, as seen by the initial form of its announcement of a "major incident":
Salisbury District Hospital declared a "major incident" on Monday 5 March after two patients were exposed to an opioid. (...) It followed an incident hours earlier in which a man and a woman were exposed to the drug Fentanyl in the city. The opioid is 10,000 times stronger than heroin.
The initial form of the announcement was reproduced on April 26, 2018 in a tweet from Dilyana Gaytandzhieva.
On the day of the publication of D. Gaytandzhieva's tweet, the hospital changed its announcement (recognizing this change). The announcement now said:
Salisbury District Hospital declared a “major incident” on Monday March 5, after two patients were exposed to what is believed to be an opioid. The fire service was called to decontaminate the hospital's Accident & Emergency unit, as paramedics treated the casualties. Emergency personnel arrived to the scene, wearing full-body hazardous materials protective and an incident response unit was on site. It followed an incident hours earlier in which a man and a woman were exposed to a substance in the city center.
And there was this note:
Note: This story was updated on April 26, 2018 to remove suggestion (which was widely speculated and reported at the time of writing) that the substance found was fentanyl.
If this BBC article is to be believed, the hospital changed the diagnosis at the initiative of the police.
By the way, the rigidity attested by several witnesses seems embarrassing for some. Not only made Mark Urban, a BBC journalist, a BBC broadcast aired in November 2018, where none of the witnesses of the bench scene named by the press at the material time appeared, but he published (first edition in October 2018) a book, ''The Skripal Files'', where, supposedly describing the symptoms that the Skripals showed during the bench scene, he obviously aims only to persuade the reader that all of these "nerve agent" symptoms could be mistaken for opioid symptoms, which appears to explain the hospital's "error". It is likely for that reason that he does not say a word of the rigidity attested by several witnesses. He also alleges the contraction of the pupils, which is a symptom common to nerve agents and certain opioids (among which fentanyl), but which was not attested by the witnesses of the scene of the bench named by the press at the time of the facts. The passage from his book can be viewed on Google Books, from page 193.
The conclusion seems inevitable: the nerve agents cause flaccidity and not rigidity, the Skripals presented rigidity, therefore they were not under the influence of an nerve agent. However, I'm not a toxicologist, so I could be wrong. In this case, I would gratefully be corrected.
Are there any toxicological sources demonstrating that organophosphates like Novichok can cause rigidity?
Edit 1: Lag answered that, yes, the Skripals were attacked by use of Novichok, because the UK government and the OPCW said it. But I'm not sure that the OPCW is independent and credible. Read this Wikipedia article:
Edit 2: As I said in a reply to a comment, this article:
doesn't prove that organophosphates can cause stiffness, since it says : "Firstly, farmers were exposed to other pesticides in addition to OPs and carbamates, such as fungicides and pyrethroids. Consequently, it is difficult to determine which types of pesticides caused the health symptoms described herein."
Edit 3: I'm astonished that my question got three bad appreciations and that irrelevant answers got good appreciations. These answers are irrelevant, because they don't indicate a single toxicological source (I don't speak of Wikipedia) saying that organophosphates can cause stiffness.
Edit 4: Lag gave the two following links :
These links confirm that poisoning by organophosphate pesticides can cause rigidity. It is thus a little surprising that many toxicological sites mention muscular flaccidity as a symptom of poisoning by a nerve agent, but don't mention rigidity. In any case, I believe my question has been answered.